Kansas, 2016

Flash Flood and Damaging Winds in Kansas, July 4 to 8, 2016

July 4 to 8, 2016 · NWS SGF · 9 events in 3 counties and zones

Several rounds of thunderstorms produced severe weather across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of thunderstorms produced severe weather across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 4:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 4, 4:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
559 AM CDT MON JUL 4 2016

.SHORT TERM...(Today and tonight)
Issued at 220 AM CDT Mon Jul 4 2016

Upper level shortwave trough is currently pushing east across the
central Plains early this morning. Showers and thunderstorms
continue to develop across the region ahead of the trough. The
showers and thunderstorms will slowly sag to the southeast this
morning as the shortwave trough moves across the area. The
convection will end from northwest to southeast this morning,
except across south central MO where showers will linger into the
afternoon hours. Drier air in the mid levels will spread into the
area this afternoon behind the upper level shortwave and will help
to keep much of the area dry by this evening.

Instability  will remain on the weak side so no severe weather is
expected today into this afternoon, with cloud to ground
lightning strikes the main risk. Precipitable water values remain
over two inches ahead of the shortwave, so heavy rainfall will
continue to be a risk with the showers and storms this morning.
The flood risk will be more localized where storms train over the
same locations. Will let the going Flash Flood Warning continue
through 7 am, when the heavier rain should begin to exit to the
east. Some residual flooding may continue through the day from
the heavy rainfall that occurred this weekend into this morning.

Fog will also occur early this morning across the far northern
portions of the forecast area. Highs will be below normal today
as values top out in the low to middle 80s.

.LONG TERM...(Tuesday through Sunday)
Issued at 220 AM CDT Mon Jul 4 2016

A hot air mass spreads right back into the region on Tuesday as
upper level riding builds over the central U.S. 850mb temperatures
are expected to warm into low to mid 20s Celsius which should
lead to highs in the lower to middle 90s. Low level moisture will
remain high over the region which will create a hot a muggy day
across the region. Heat Index values of 100 to near 110 degrees
are expected Tuesday. Wednesday will be similar to Tuesday, but
slightly drier air will build into the area which will lower Heat
Index values slightly, but hot and muggy conditions will once
again occur. Heat Advisory may be needed both Tuesday and
Wednesday afternoons across at least extreme southeastern Kansas
and the western Missouri Ozarks.

Highs near normal will then occur each afternoon from Thursday
into the weekend with values in the upper 80s to the lower 90s.

A few weak disturbances may track across the area Tuesday into
Thursday and could trigger a few storms at times, but not
expecting widespread rainfall by any means.

A shortwave trough and front may then try to move into the area
this weekend and produce additional chances for showers and storms
across the region. However, medium range models do differ on the
track and timing of these features.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 557 AM CDT Mon Jul 4 2016

Back edge of precipitation was starting to make its way out of far
western MO pushing east this morning. Area of stratus/fog was
located on the cool side of the front which will begin to push
into the CWA and affect the terminal locations this morning. Will
see some MVFR and possible IFR initially as it moves in, with
gradual improving ceilings through the day. Clearing should take
place this evening.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ055>058-
     067>071-077>083-088>095-101>103.

KS...Flash Flood Watch until 7 AM CDT this morning for KSZ101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Jul 4, 3:19 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 AM CDT MON JUL 4 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
419 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED FOG RISK.

DISCUSSION...

  PERIODS OF HEAVY RAINFALL WILL CONTINUE TO SPREAD EAST ACROSS
  THE AREA EARLY THIS MORNING. THUNDERSTORMS WILL END FROM
  NORTHWEST TO SOUTHEAST THIS MORNING INTO THIS AFTERNOON. NO
  SEVERE WEATHER IS EXPECTED. OCCASIONAL CLOUD TO GROUND
  LIGHTNING STRIKES WILL OCCUR WITH ANY STORM TODAY. FLOODING OF
  POOR DRAINAGE AREAS...CREEKS...AND STREAMS WILL OCCUR WILL BE
  POSSIBLE WITH THE HEAVY RAINFALL THIS MORNING. LOW WATER
  CROSSINGS WILL BE SUSCEPTIBLE TO FLOODING.

  AREAS OF DENSE FOG WILL ALSO BE POSSIBLE OVER PARTS OF
  SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI EARLY
  THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  HEAT INDEX VALUES OF 100 TO NEAR 110 DEGREES WILL OCCUR BOTH
  TUESDAY AND WEDNESDAY AFTERNOONS. HEAT INDEX VALUES IN THE
  UPPER 90S TO AROUND 100 DEGREES WILL THEN OCCUR FRIDAY INTO THE
  WEEKEND.

  A FEW THUNDERSTORMS MAY ALSO BE POSSIBLE AT TIMES THROUGH THE
  WEEK INTO THE WEEKEND BUT NO SIGNAL FOR WIDESPREAD
  THUNDERSTORMS ARE PRESENT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jul 4, 4:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLOOD            4 W ROGERSVILLE         37.13N 93.12W
07/04/2016                   GREENE             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY 125 CLOSED BETWEEN FR 160 AND HIGHWAY 60
            DUE TO FLOODING

&&

BURCHFIELD
Local storm report, Jul 4, 4:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            4 SSE FORDLAND          37.10N 92.92W
07/04/2016                   WEBSTER            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY Z AT THE FINLEY CREEK WAS CLOSED DUE TO
            RISING FLOOD WATER

&&

BURCHFIELD
Local storm report, Jul 4, 5:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       1 SE PINEVILLE          36.58N 94.37W
07/04/2016  M4.85 INCH       MCDONALD           MO   OTHER FEDERAL

            STORM TOTAL 4.85 INCHES OF RAINFALL ENDING 630AM 7/4 AT
            THE LITTLE SUGAR CREEK RAIN GUAGE

&&

BURCHFIELD
Local storm report, Jul 4, 5:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     HEAVY RAIN       4 W PINEVILLE           36.60N 94.45W
07/04/2016  M4.79 INCH       MCDONALD           MO   OTHER FEDERAL

            STORM TOTAL RAINFALL OF 4.79 INCHES AT THE INDIAN CREEK
            GUAGE NEAR LANAGAN

&&

BURCHFIELD
Local storm report, Jul 4, 5:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 NNE APPLETON CITY     38.20N 94.03W
07/04/2016  M4.04 INCH       ST. CLAIR          MO   CO-OP OBSERVER

            48 HOUR STORM TOTAL RAINFALL OF 4.04 INCHES

&&

BURCHFIELD
Local storm report, Jul 4, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       SSW POWELL              36.62N 94.18W
07/04/2016  M4.06 INCH       MCDONALD           MO   OTHER FEDERAL

            STORM TOTAL RAINFALL OF 4.06 INCHES AT THE BIG SUGAR
            CREEK RAIN GUAGE NEAR POWELL

&&

BURCHFIELD

The radar

The Springfield radar (KSGF), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Crawford

When
July 4, 6:00 AM CST to 8:00 AM CST
Where
Crawford County, 2.35 mi SSE of Pittsburg
Reported by
COOP Observer
Coordinates
37.390, -94.680

A storm total rainfall of 4.00 inches was reported.

Thunderstorm Wind, Cherokee

When
July 6, 4:05 AM CST
Where
Cherokee County, Scammon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.280, -94.820

Large tree limbs were blown down in Scammon.

Thunderstorm Wind, Cherokee

When
July 6, 4:10 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Several tree limbs were blown down in Columbus.

Thunderstorm Wind, Bourbon

When
July 7, 10:35 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.840, -94.710

Large tree limbs were blown down in Fort Scott.

Thunderstorm Wind, Crawford

When
July 7, 10:41 PM CST
Where
Crawford County, 0.69 mi N of Curranville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.620

A large tree was blown down into a house.

Thunderstorm Wind, Crawford

When
July 7, 11:02 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.840

Several power lines were blown down in Girard.

Thunderstorm Wind, Cherokee

When
July 7, 11:03 PM CST
Where
Cherokee County, 0.69 mi N of Weir
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.310, -94.770

There was damage to a roof of a home.

Thunderstorm Wind, Cherokee

When
July 7, 11:23 PM CST
Where
Cherokee County, 0.88 mi NW of Galena
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.080, -94.640

Several power poles were snapped south of Galena.

Flash Flood, Cherokee

When
July 8, 12:38 AM CST to 2:38 AM CST
Where
Cherokee County, 3.11 mi SW of West Mineral to 3.13 mi WSW of West Mineral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.253, -94.965

Excessive rainfall caused flash flooding in several low lying areas across western Cherokee County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636640, 636642, 636641, 636643, 636644, 636645, 636647, 636646, 636639.